Alert archive / California / Winter Storm Warnings in 2009
Winter Storm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Mar 1, 2009, 3:14 PM PST. It was in force for 67 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2009, 3:14 PM PST (23:14 UTC)
- Expired
- Mar 4, 2009, 10:00 AM PST
- In force
- 67 hr
- Issued by
- NWS Sacramento, CA
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 28, 9:40 PM PST, 17 hours 34 minutes earlier.
Area forecast discussion, Feb 28, 9:40 PM PST, 17 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 940 PM PST SUN FEB 28 2009 .DISCUSSION... .UPDATE... THE COLD FRONT IS ROUGHLY OVER AMADOR/CALAVERAS/TUOLUMNE COUNTIES. IT IS STILL PRODUCING RADAR ESTIMATED PRECIPITATION RATES NEAR 0.75 INCHES PER HOUR. HEAVY SNOW IS OCCURRING ALONG HIGHWAY 88 ABOVE 7500 FEET. LOCALLY LOWER SNOW LEVELS ARE POSSIBLE. LIGHT RAIN CONTINUES FOR REDDING...RED BLUFF...CHICO AND FAIRFIELD. IT IS A VERY BALMY 60 DEGREES IN SACRAMENTO AT 9 PM...OUR HIGH TEMPERATURE FOR THE DAY. AN UPPER LEVEL DISTURBANCE SWINGS INTO SOUTHERN OREGON LATER TONIGHT...WHICH WILL PROBABLY GIVE THESE AREAS A BREAK FROM SHOWERS...FOR A WHILE. OROGRAPHIC LIFT CONTINUES IN THE MOUNTAINS ALL NIGHT. THE MINI HAWAIIAN HOSER...WHICH IS A TAP INTO TRUE TROPICAL MOISTURE...WILL SHUNT SOUTH SLOWLY OVERNIGHT AND BRING A DECREASE IN PRECIPITATION. TOMORROW A DYNAMIC SHORT WAVE CURRENTLY NEAR 40N/140W SWINGS THROUGH NORTHERN CALIFORNIA BY 4 PM. THERE WILL BE TWO FOCUS AREAS FOR HEAVY RAIN. THE FIRST WILL BE FROM THE NEXT COLD FRONT SHIFTING INTO THE MENDOCINO MOUNTAINS AND SHASTA COUNTY...AND THE SECOND WILL BE ALONG THE OLD BOUNDARY FROM THE FOOTHILLS NE OF STOCKTON TO SIERRA COUNTY. OUR WRF MODEL IS SHOWING BOTH OF THESE BOUNDARIES COULD PRODUCE OVER TWO INCHES OF RAIN TOMORROW AND TOMORROW NIGHT. STEEP LAPSE RATES DEVELOP WITH MID LEVEL COOLING FROM THE SHORT WAVE TOMORROW AFTERNOON. THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN SAC VALLEY AND FOOTHILLS. THE NAM-12 MODEL IS SHOWING 55-60KTS OF WIND BETWEEN 850MB AND 700MB TOMORROW AFTERNOON. STRONG CAPE DEVELOPS OVER SHASTA COUNTY AND GOOD THETA-E CONVERGENCE (AN INDICATOR OF MOISTURE AND INSTABILITY CONVERGENCE) IS NOTED IN THESE AREAS. THERE WILL ALSO BE VERY STRONG UPPER DIVERGENCE AS A 130 KT JET SWEEPS INTO THE REGION...AND STRONG MID LEVEL LIFT AT 700MB AS A LOW LEVEL JET STREAK SWEEPS INTO THE REGION. AN INCREASE IN THUNDERSTORMS IS POSSIBLE NORTH OF SACRAMENTO BY AFTERNOON. WITH ALL OF THIS POTENTIAL FOR HEAVY RAIN WE WILL ISSUE A FLASH FLOOD WATCH FOR OUR BURN AREAS TOMORROW AND TOMORROW NIGHT. A PERIOD OF VERY HEAVY SNOW AND STRONG WINDS IS LIKELY AS THE SHORT WAVE MOVES IN TOMORROW NIGHT. SNOW LEVELS WILL ALSO DROP TO 4500 FEET OR SO BY TUESDAY MORNING. OVER FOUR FEET OF SNOW COULD FALL ABOVE 7000 FEET FROM CARSON PASS TO DONNER PASS TO LASSEN PARK BY EARLY TUESDAY. TRAVEL WEILL BE EXTREMELY DIFFICULT IN THE MOUNTAINS MONDAY NIGHT AND TUESDAY. THE UPPER LOW ITSELF SHIFTS INLAND TUESDAY NIGHT WITH ANOTHER COLD FRONT. MORE VALLEY RAIN AND MOUNTAIN SNOW IS LIKELY. SG .EXTENDED (THURSDAY THROUGH SUNDAY)... CONFIDENCE IS LOW IN THE FORECAST IN THE EXTENDED PERIOD WITH THE MODELS FLIP-FLOPPING AND SHOWING NO AGREEMENT BEYOND WEDNESDAY OR SO. BOTH THE GFS AND ECMWF DROP THE PARENT LOW OVER THE EASTERN PACIFIC IN THE WEDNESDAY TO THURSDAY TIMEFRAME. THE GFS THEN PROCEEDS TO SWING THE LOW THROUGH SOUTHERN CALIFORNIA THURSDAY NIGHT WHILE THE ECMWF CUTS THE LOW OFF FROM THE MAIN FLOW AND KEEPS IT DRIFTING OFFSHORE UNTIL IT BRINGS IT INLAND OVER NORTHERN CALIFORNIA SUNDAY. HAVE A SLIGHT PREFERENCE TOWARDS THE ECMWF BECAUSE IT TENDS TO BEHAVE BETTER IN THE MID-TO-LONG RANGE AND HAS ADVERTISED THE CUTOFF LOW SOLUTION FOR TWO STRAIGHT RUNS. HOWEVER...UNTIL THE MODELS SHOW SOME SEMBLANCE OF AGREEMENT IT IS DIFFICULT TO SAY WITH ANY DEGREE OF CERTAINTY WHICH WILL PAN OUT. FOR NOW HAVE HEDGED THE FORECAST AND INCLUDED A SLIGHT CHANCE OF PRECIPITATION THROUGH MOST OF THE WEEKEND. DANG && .AVIATION... SHOWERY CONDITIONS EXPECTED OVERNIGHT INTO MONDAY BEHIND THE FRONT AND AS A SHORTWAVE PASSES THROUGH TOMORROW AFTERNOON AND EVENING. GENERALLY VFR/MVFR CONDITIONS EXPECTED IN THE VALLEY THROUGH MONDAY EXCEPT AREAS OF IFR CONDITIONS POSSIBLE MONDAY MORNING...MAINLY AROUND KRDD AND KRBL. SOME INSTABILITY TOMORROW...ESPECIALLY NORTH OF SACRAMENTO FOR POSSIBLE CBS AND ISOLATED THUNDERSTORMS. MVFR CONDITIONS WITH AREAS OF IFR CONDITIONS IN THE MOUNTAINS. SOUTHERLY WIND GUSTS UP TO 30 KTS POSSIBLE IN THE VALLEY AND UP TO 45 KTS POSSIBLE OVER THE RIDGES. && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK. FLASH FLOOD WATCH FROM 10 AM PST MONDAY THROUGH MONDAY EVENING FOR BURNEY BASIN / EASTERN SHASTA COUNTY-CENTRAL SACRAMENTO VALLEY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-WESTERN PLUMAS COUNTY/LASSEN PARK. &&
Hazardous weather outlook, Mar 1, 7:00 AM PST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST SUN MAR 1 2009 CAZ013>019-063-064-066>069-021500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST SUN MAR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY THE STORM SYSTEM WHICH HAS MOVED INTO THE REGION OVERNIGHT WILL BRING CONSIDERABLE RAIN AND GUSTY WINDS TODAY AND TONIGHT. WIND GUSTS UP TO 30 MPH EXPECTED IN THE VALLEY BY THIS AFTERNOON...WITH GUSTS TO 55 MPH POSSIBLE IN THE MOUNTAINS. THERE MAY BE SOME PERIODS OF HEAVY RAINFALL WITH THIS STORM THAT COULD CAUSE LOCAL STREET FLOODING AND THE POTENTIAL FOR SOME MUD AND DEBRIS FLOWS FROM LAST SUMMERS BURN AREAS. SNOW LEVELS WILL ARE STARTING OUT HIGH BUT WILL BEGIN TO FALL TO NEAR PASS LEVELS LATE TONIGHT. SEE WATCH AND STATEMENT FOR MORE DETAILS. * WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY HEAVY SNOW IS POSSIBLE OVER THE MOUNTAINS...WITH SEVERAL FEET OF SNOW ACCUMULATION OVER HIGHER MOUNTAINS BY LATE MONDAY. ANOTHER STORM WILL ARRIVE ON TUESDAY AND THEN ANOTHER ON THURSDAY. LOWERING SNOW LEVELS ARE EXPECTED THROUGH THE WEEK. SNOW LEVELS AT OR BELOW 3000 FEET ARE POSSIBLE FROM WEDNESDAY ON. AN UNSETTLED WEATHER PATTERN CONTINUES INTO THE WEEKEND. * WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS SUCH AS FLOODING TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Nearby
Winter Storm Warnings in California, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.